ISMP
ISMP ISMP
 
     
 
ISMP
ISMP Safe Medicine newsletter for consumers

<< Back

The risk of continuing medicines that are no longer prescribed

When your health condition changes, or when new treatments become available, your doctor may recommend changes to your medicines. If this happens, it’s important to know whether the changes affect the use of other medicines you are already taking. It’s also important to make other healthcare providers aware of the changes. If you are seeing several healthcare providers, they may not be sharing updated information about your medicines. That is why you will be the best person to communicate these changes to your various healthcare providers.

This includes letting all the pharmacies you use know about prescription changes so they can detect if your medicines react with each other and so you don’t continue to receive refills of a medicine that has been stopped or changed by your doctor. This is also important if you have signed up for automatic or courtesy refills. Once you sign up for this service, all your prescriptions for ongoing medicines are automatically refilled until there are no more refills left.  This may happen even if you have been told to stop taking the medicine or if your doctor recently changed the dose or how often you take the medicine.

Consider these examples of potentially dangerous events that led to taking, or almost taking, medicines that were no longer prescribed.

Case 1: Taking two different blood thinners

A woman was mistakenly taking two different medicines to treat the same problem. Her family doctor prescribed a new medicine to replace an existing one. But the new medicine was dispensed and eventually taken in addition to the existing one. One of the drugs was warfarin (Coumadin), a blood thinner for preventing blood clots. The woman’s doctor wanted her to stop taking the warfarin and start taking a different blood thinner, dabigatran (Pradaxa).

Two months later, the woman was planning a cruise vacation and asked the pharmacy to provide refills for several medicines. The pharmacy gave her refills for both the warfarin and the dabigatran. The woman took both medicines for 5 days. During the cruise, the woman noticed that one leg had become dark and swollen. The ship’s doctor told her she had a severe hematoma (a collection of blood under the skin) that was caused by taking the two blood thinners together. The ship’s doctor advised the woman to stop taking the warfarin, as the family doctor had originally intended. The hematoma eventually improved.

The woman was lucky. Taking the two blood thinners together could have caused much more severe bleeding. Severe bleeding can be fatal if it isn’t immediately treated.

Case 2: Taking two different doses of a heart medicine

An elderly man taking diltiazem to treat angina (chest pain) received a new prescription from his doctor. The doctor increased the dose of diltiazem extended release (ER) from 240 mg to 360 mg. The man went to the pharmacy to fill the new prescription. He also picked up refills on prescriptions that he had called into the pharmacy the previous day, before his doctor’s appointment. One of those prescriptions was for diltiazem ER 240 mg, which was his old prescription that still had refills on it.

When the man got home, he initially failed to notice that he had two prescriptions for the same medicine. After taking both medicines for about a week, he finally noticed the problem and called the pharmacy to see if there was a mistake. The pharmacist contacted the doctor to determine which dose the man should take. The man was told to take the higher dose and to return the other prescription to the pharmacy. Had the man continued to take both doses of the diltiazem, he could have experienced serious heart irregularities.

Case 3: Almost taking a discontinued blood pressure medicine

A pharmacy called a man to pick up his prescriptions that had been automatically refilled. After he picked up the medicines and drove home, he remembered that his doctor told him to stop taking one of the medicines, amlodipine, which was used to treat high blood pressure. His blood pressure was very low during his recent physical exam, so his doctor wanted him to stop taking the medicine until his next office visit. The pharmacist did not know the medicine had been stopped, so the prescription was automatically refilled.

Fortunately, the man remembered not to take the medicine and called the pharmacy to let the pharmacist know. Had he taken the medicine, he could have experienced dizziness and fallen or been involved in an accident from a dangerously low blood pressure.

See the check it out! column to the right, starting on page 1 in the PDF version, for suggestions to help you know what to do if your doctor prescribes a new medicine that replaces one of your current medicines, how to stay safe when using automatic refill services, and how to avoid taking prescription medicines that are no longer prescribed by your doctor.  

Resources
Consumer Main Page
Premier Issue
Past Issues
Consumer website
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Longterm Care
Consumer
Home | Contact UsEmployment  |   Legal Notices | Privacy Policy | Help Support ISMP
 Med-ERRS | Medication Safety Officer Society Medication Safety Officers Society | Consumer Medication Safety For consumers
ISMP Canada | ISMP Spain  | ISMP Brasil  | International Group  | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2017 Institute for Safe Medication Practices. All rights reserved

ISMP
ISMP